Iowa, 2008

Flash Flooding in Iowa, March 14, 2008

March 14, 2008 · NWS DMX · 2 events in 2 counties and zones

A strong warm-up took place over Iowa during the 14th and the several days before with highs reaching the 40s and 50s, and overnight lows remaining in the 30s. This melted a considerable amount of snow and began the process of ice break-up on the rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong warm-up took place over Iowa during the 14th and the several days before with highs reaching the 40s and 50s, and overnight lows remaining in the 30s. This melted a considerable amount of snow and began the process of ice break-up on the rivers. There were reports of ice jamming along many of the rivers in the state, however most of the rivers were able to handle the ice. There were two areas where ice jams became a significant problem. One was in Marshall County north of Marshalltown. An ice jam formed on the Iowa River and caused flash flooding south of the Albion area. Iowa Highway 330 was closed for a time by the high water. The second area was in Boone County along the Des Moines River. Ice jammed along the river from south of the Webster County line to just west of Boone. Flash flooding was reported with reports of the river rising as much as 15 feet at times. Initial reports indicated that flood waters caused limited damage and flowed mainly into agricultural lands, however several roads were closed due to the high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 14, 2:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 14, 2:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT FRI MAR 14 2008

.DISCUSSION...
FAST WESTERLY FLOW TO AMPLIFY INTO EARLY NEXT WEEK WITH A COUPLE OF
SYSTEMS TO AFFECT IOWA.  CURRENTLY...WEAK WAVE PASSING THROUGH THE
STATE WITH A FEW SCATTERED SHOWERS AS TEMPS HAVE REMAINED ABOVE
FREEZING OVERNIGHT.  WEAK TROF AXIS HAS ENTERED NORTHWEST IOWA AND
WL SEE THIS BOUNDARY SLOWLY CREEP SOUTHWARD TODAY.  WL SEE FORCING
INCREASE BY LATER TODAY AS SHORTWAVE CROSSES THE ROCKIES AND INTO
THE PLAINS.  DEEPER SATURATION OCCURS MAINLY IN SOUTHWEST IA WHERE
BEST THREAT OF PCPN WL REMAIN.  POPS GENERALLY FOLLOW WEAK BOUNDARY
SOUTHWARD THROUGH STATE TODAY AND INCREASE IN THE SOUTH BY LATE
AFTERNOON WITH INCREASING LIFT.  APPEARS TEMPS SHOULD REMAIN WARM
ENOUGH FOR RAIN TODAY ALTHOUGH SOME MIX MAY APPEAR BY LATE IN THE
DAY AS TEMPERATURES COOL BEHIND THE BOUNDARY.  FORCING CONTINUES
ACRS FAR SOUTHERN IA TONIGHT AS CAA PERSIST ACRS THE STATE.  WL SEE
TRANSITION OVERNIGHT FROM RAIN TO SNOW ACRS THE SOUTH AS SOUNDINGS
LOWER BELOW FREEZING.  THIS PCPN WL PERSIST INTO SATURDAY MORNING
BEFORE A GRADUAL DECREASE IN ACTIVITY THROUGH THE DAY AS SYSTEM
PULLS AWAY.  SOME LIGHT ACCUMULATIONS STILL APPEAR LIKELY ACRS
SOUTHERN IA WITH 1 TO 3 INCHES POSSIBLE.

WL SEE A BREAK IN ACTIVITY LATE SATURDAY INTO MUCH OF SUNDAY AS
RIDGING PASSES ACRS THE STATE.  MEANWHILE...WESTERN TROF WL BE
DEEPENING AS STRONG PAC JET PUNCHES INTO WESTERN US.  FRONT RANGE
CYCLOGENESIS WL OCCUR ON SUNDAY AHEAD OF THE SYSTEM WITH MOISTURE
BEING DRAWN QUICKLY NORTHWARD.  WAA AND THETA-E ADVECTION MOVE
THROUGH THE PLAINS TOWARD IA BY LATE IN THE DAY AND WL SEE
INCREASING CLDS AND THE THREAT OF PCPN INCREASING BY LATE SUNDAY.
THE FORCING INCREASES INTO SUNDAY NIGHT AND MONDAY WITH PCPN
OVERSPREADING THE STATE.  CHALLENGES INCLUDE PCPN TYPE AS WARMER AIR
SPREADS INTO IOWA.  APPEARS SUFFICIENT COOL AIR WL REMAIN ACRS THE
NORTH OF SNOW OR RAIN/SNOW MIX FOR MOST OF THE EVENT.  FARTHER
SOUTH...THE WARM AIR SHOULD BE DEEP ENOUGH FOR PRIMARILY A RAIN
EVENT ALONG AND SOUTH OF INTERSTATE 80.  MAY ALSO SEE ENOUGH
ELEVATED INSTABILITY FOR SOME ISOLATED THUNDER ACRS SOUTHERN IA BY
LATE SUNDAY NIGHT AS WELL.  SOME SNOW ACCUMULATIONS APPEAR POSSIBLE
ACRS THE FAR NORTH WHERE DEEPER COLD AIR WL EXIST.  LITTLE CHANGE TO
FORECAST BEYOND MONDAY NIGHT.

&&

.AVIATION...14/06Z
VFR CONDITIONS EXPECTED THROUGH MUCH OF THE TAF PERIOD...WITH SOME A
MID LEVEL CU FIELD CURRENTLY ACROSS NORTHERN HALF OF IOWA ASSOCIATED
WITH SOME LIGHT SHOWER ACTIVITY EXPECTED TO MAINLY IMPACT
KFOD...KMCW...AND KALO THROUGH THE NEXT FEW HOURS. WILL BE NEAR
KDSM...BUT HAVE GONE DRY FOR KDSM THROUGH THE NIGHT EXPECTING BETTER
CHANCE FOR PRECIP AS NEXT WAVE PUSHES THROUGH THE AREA FRIDAY INTO
FRIDAY NIGHT. THERMAL PROFILES LOOK WARM ENOUGH FOR ALL LIQUID
PRECIP ACROSS NRN IA OVERNIGHT...BUT STILL A SLIGHT CHANCE FOR SOME
MIXING WITH SNOW TOWARD 12Z. SFC TEMPS TO REMAIN NEAR FREEZING OR
WARMER SO WILL HAVE TO MONITOR FOR POSSIBILITY OF FREEZING
PRECIPITATION ACROSS THE NORTH AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS
LONG TERM...COGIL
Hazardous weather outlook, Mar 13, 2:15 PM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU MAR 13 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
315 PM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW RIVERS ARE AT OR ABOVE FLOOD STAGE. CONTINUED SNOW MELT AND
POTENTIAL ICE JAMS...COULD CAUSE ADDITIONAL FLOODING. FOR ADDITIONAL
INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS THE SNOW
SLOWLY MELTS.  ACROSS NORTHERN IOWA THERE IS ALSO THE POTENTIAL FOR
ICE JAM FLOODING. PRECIPITATION IS EXPECTED FRIDAY AFTERNOON INTO
EARLY SATURDAY...AND ESPECIALLY SUNDAY NIGHT INTO TUESDAY. THIS
COULD INCREASE RUNOFF INTO RIVERS. ACCUMULATING SNOW IS ALSO
POSSIBLE MONDAY NIGHT AND TUESDAY ACROSS NORTHERN IOWA. FOR
ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
JAMMING OR FLOODING WOULD BE APPRECIATED.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 71 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
March 14, 4:00 AM CST to 10:15 AM CST
Where
Marshall County, 0.82 mi NW of Marietta to 1.07 mi SSE of Albion
Cause
Ice Jam
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.090, -93.010

The Iowa Highway Patrol reported water over Highway 330 south of Albion and were in the process of blocking the area off.

Flash Flood, Boone

When
March 14, 1:15 PM CST to 6:30 PM CST
Where
Boone County, 1.21 mi ESE of Pilot Mound to 2.32 mi WNW of Ridgeport
Cause
Ice Jam
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.164, -93.998

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75372, 75373.